Arkansas, 2023

Drought in Arkansas, December 14 to 31, 2023

December 14 to 31, 2023 · NWS SHV · 1 event in 1 county or zone

Severe (D2) to Extreme (D3) drought conditions redeveloped across Union County Arkansas from mid to late December. This was in response to a renewed lack of rainfall in early December following a flash drought that resulted from an exceptionally hot and dry summer, beginning back in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures throughout much…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) to Extreme (D3) drought conditions redeveloped across Union County Arkansas from mid to late December. This was in response to a renewed lack of rainfall in early December following a flash drought that resulted from an exceptionally hot and dry summer, beginning back in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures throughout much of July and August. Total rainfall amounts during much of the summer period were only near 25% of normal or less, and were only slightly higher during the fall and early winter season months. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers throughout mid to late December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 13, 11:05 PM CST, 55 minutes earlier.

Area forecast discussion, Dec 13, 11:05 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1105 PM CST Wed Dec 13 2023

...New AVIATION...

.UPDATE...
Issued at 1041 PM CST Wed Dec 13 2023

A few minor adjustments to sky cover based on current trends.
Otherwise, the remainder of the forecast remains on track. A mix
of mid and high clouds will continue to move over the region
tonight, especially in locations along and south of the I-30
corridor, as Pacific moisture aloft continues to stream over the
region from the southwest along the subtropical jet. North of
I-30, less cloud cover will allow temps to fall into the upper 30s
to lower 40s. Over the remainder of the region, expect overnight
lows in the low to mid 40s. Winds will remain from the east around
5 to 7 mph.

&&

.SHORT TERM...
(This evening through Thursday Night)
Issued at 219 PM CST Wed Dec 13 2023

Upper ridge aloft this afternoon will continue to slide east through
the period, giving way to the gradual influence of the upper trough
present across the SW CONUS. At the sfc, the response of the sfc
high impacting much of the lower 48 will continue as easterly sfc
flow will support milder conditions with Thursday highs favoring the
60s once again. A mix of clouds and slightly elevated winds, due to
a tightening pressure gradient around the SW tier of the sfc high,
will result in lows trending a few degrees warmer than last night.
As a result, temperatures in the upper 30s and low to mid 40s are to
be expected. Clouds will still be present through Thursday morning,
but given some drying aloft by the afternoon based on guidance
generated sounding analysis, we should begin to see some minor
reduction in coverage ahead of sunset.

Overnight Thursday and into Friday, winds will remain elevated so
even with the cloud coverage reducing by the evening, radiational
cooling will only do so much. As a result, widespread 40s are
currently advertised, continuing the gradual warming trend over the
past several days. By Friday morning, height falls will be ongoing
across the FA as the upper trough approaches from the west. Sfc
cyclogenesis embedded within the upper trough by this point will be
working across central TX, heading east.

RK

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 219 PM CST Wed Dec 13 2023

By the time we get to Friday, our fair weather pattern will quickly
be coming to an end as a vigorous upper level trough, located across
the Tx Pnhdl into the Texas Hill Country will slowly migrate
eastward into the Middle Red River Valley Friday Night before slowly
opening up across the heart of our region during the day Saturday
and exiting our region to the east late Sat Night.

The good news is that low level moisture return in the form of
returning sfc dewpoints will struggle to reach the middle 50s as far
north as the I-20 Corridor Friday Night into early Saturday so
surface based instability will basically be nil but mid level lapse
rates in advance of the upper trough will be near 6.5 to 7 deg which
suggests elevated thunderstorms will certainly be possible as
convection approaches us from the west during the day Friday. Timing
wise, progs are in pretty good agreement with precipitation quickly
entering our west and northwest zones before midday Friday, nearing
NW LA by 00z Sat and overspreading the remainder of our region late
Friday Night. Rainfall amounts between 0.5 and 1.5 inches will be
common with this activity before a bulk of it moves out of the
region during the afternoon hours on Saturday. There may still be
some light rain and/or drizzle through isentropic processes
continuing in the wake of the large scale forcing precipitation to
our east during day Saturday into Saturday Evening as far west as NE
TX so we may have to contend with some light rain and/or drizzle
locally for outdoor interests Sat Night.

Remainder of the forecast beyond Sat Night is dry for now as upper
ridging in the wake of our trough to the west overspreads our region
to begin the upcoming work week. Upper flow appears to return to the
southwest just beyond this 7-day forecast which suggests perhaps
some precipitation returning towards the upcoming Holiday Weekend.

13

&&

.AVIATION...
(06Z TAFS)
Issued at 1102 PM CST Wed Dec 13 2023

VFR conditions will prevail during the period. The region will
continue to see passing mid to high clouds through lunch time
tomorrow, before these clouds start to scatter out. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  44  66  46  66 /   0   0   0  10
MLU  41  65  41  67 /   0   0   0   0
DEQ  37  63  41  58 /   0   0   0  50
TXK  41  62  42  60 /   0   0   0  20
ELD  39  63  41  63 /   0   0   0  10
TYR  44  65  47  62 /   0   0   0  70
GGG  42  65  45  64 /   0   0   0  40
LFK  46  66  47  68 /   0   0   0  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...53
LONG TERM....13
AVIATION...20
Hazardous weather outlook, Dec 13, 5:38 AM CST, 18 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
538 AM CST Wed Dec 13 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-141145-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
538 AM CST Wed Dec 13 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Union

When
December 14, 12:00 AM CST to December 31, 11:59 PM CST
Where
Union forecast zone
Reported by
Drought Monitor
Coordinates
33.171, -92.597 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151795.